Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 5, 1997, 5:10 PM EDT for Onslow County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 5:10 PM EDT (21:10 UTC)
- Expired
- Jul 5, 1997, 5:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:20 PM EDT | Hail 0.75 | Jacksonville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3402 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 052111 RRA SVRMHX NCC133-052145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 510 PM EDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...ONSLOW COUNTY AND THE ADJACENT COASTAL WATERS AT 510 PM A SEVERE THUNDERSTORM WAS LOCATED NEAR JACKSONVILLE AND CAMP LEJEUNE MOVING NORTH AT 20 MPH. THE STORM WILL BE AFFECTING AREAS NEAR GUM BRANCH AND HALF MOON BY 520 PM. WIND GUSTS IN EXCESS OF 58 MPH AND HAIL LARGER THAN 3/4 OF AN INCH ARE LIKELY WITH THESE STORMS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 5, 2:15 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT SAT JUL 5 1997 RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE. 40 POPS FOR TONIGHT...30 SUN AND SUN NIGHT/MON. CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS THEY HAVE OUTPERFORMED THE FOUS WINDS. THIS MEANS THERE WILL BE A BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE FLOW REORIENTATES ITSELF S-SW LTR SUN. IN ADDITION DIFFERENTIAL HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS HIGHER SEAS THAN INDICATED BY ILM. MOVING THE SPLIT DOWN TO HAT SOUNDS OK TO ME. WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT TONIGHT. DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG SEA-BREEZE AND TMB ACROSS ESTRN NC. TELCO WITH SELS AND WATCH WILL BE ISSUED SHORTLY. BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND GUST POTENTIAL. WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF AIRMASS SO LARGE HAIL ALSO LIKELY. AFTER TSRA THREAT TONIGHT...GUID IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR WIDESPREAD ST AND BR THROUGH SUN AM. FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER MEAN RH. THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS. ON MON IT APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN CHS FOR NRN SECTIONS. WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS ARND 20. .MHX...NONE JME
In the hours before
Special weather statement, Jul 5, 11:28 AM EDT, 5 hours 42 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044- 046-045-502-501-103-051830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1128 AM EDT SAT JUL 5 1997 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA TODAY... A VERY MOIST AND UNSTABLE AIRMASS ACROSS EASTERN NORTH CAROLINA WILL PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THE THUNDERSTORMS WILL ALSO CONTAIN DEADLY LIGHTNING AND TORRENTIAL RAINS CAPABLE OF PRODUCING FLOODING OF LOW LYING AREAS. RESIDENTS OF EASTERN NORTH CAROLINA ARE ADVISED TO KEEP A CLOSE ON EYE ON THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THUNDERSTORMS ENSUE. ELARDO
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:55 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 50 min |
| Jul 5, 4:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 58 min |
| Jul 5, 4:55 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 50 min |
| Jul 5, 5:24 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 36 min |
| Jul 5, 6:32 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 28 min |
| Jul 5, 7:43 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.